Press "Enter" to skip to content

FDI Releases Warning After a Patient Dies from Fecal Transplant

The Food and Drug Administration on Thursday announced that a patient has died after having received a fecal transplant that contained a drug-resistant bacteria. After the incident, the FDA has issued a warning to the health care providers regarding these fecal microbiotas for transplantation (FMT), as they are known commonly can be dangerous to life. The FDI statement, however, doesn’t explain the reason why the patient went through the transplant. This fetal transplant is used usually in the cases of C. difficile, a bacteria that is hard to treat through standard medical procedures.

Patients who have not been cured by standard medical treatment are given FMT for Clostridium difficile infection. The treatment is done by placing stools from a healthy person into the patient’s gut to inject good bacteria into their body. This bacteria from a healthy donor is called microbiota which helps to replace the harmful bacteria in the patient’s body. The FDI said, two patients received the same treatment. After having gone through the process they started to develop infections by E.coli which produced extended-spectrum beta-lactamase (ESBL).

The reports say the stool of the donor was not checked before the transplant for possible signs of the drug-resistant bacteria. After the two patients showed initial signs of sickness, a stored sample of the stool was tested and found to have contained the bacteria that were present in the two adults. The FDA has asked all possible donors to be screened in the future and their stools are checked for possible signs of any such bacteria.

The Centers for Disease Control and Prevention said the C.diff injections cause nearly half a million illnesses each year in the United States. The virus that can affect people of all ages kills 29,000 people while 450,000 people fall sick because of it.

Comments are closed.